Reader needs alternative to pulled medication
DEAR READER: In November 2010, the FDA removed Darvon (propoxyphene) and Darvocet (propoxyphene/acetaminophen) from the market. They also asked generic-drug makers to stop marketing medications that contained propoxyphene. This came after the manufacturer of the drugs completed a new study (at the request of the FDA) that showed propoxyphene put patients at risk of potentially serious and sometimes fatal heart-rhythm abnormalities. Propoxyphene was banned in the United Kingdom in 2005 and in Europe a few years later. It has been a controversial medication for decades.
Known side effects include constipation, dizziness, headache, vomiting, allergic reaction, sedation, coma, hallucinations, cardiac arrest, drug toxicity, convulsions, accidental and intentional overdose, respiratory arrest, suicide, dependence, mental-status changes, cardiac-rhythm abnormalities, heart attack, congestive heart failure and death.
According to its website, www.citizen.org, Public Citizen is a nonprofit organization dedicated to ensuring "that all citizens are represented in the halls of power." It has taken on and successfully challenged several industries -- including pharmaceuticals and automobiles.
In regards to propoxyphene, the organization petitioned the FDA to ban the substance in 1978 and again in 2006. In a press release, Public Citizen says that its February 2006 petition, which followed the U.K. ban announcement, did not even result in an FDA advisory-committee hearing until they sued the agency in 2008, forcing a response to the petition. The hearing wasn't held until January 2009, in which a 14-to-12 vote favored banning the drug; however, in July 2009, just weeks after the European propoxyphene ban, the FDA denied the petition, instead opting to mandate a black-box warning and ordering a human study to determine whether the drug truly put patients at risk.
It is unclear to me why, if both the United Kingdom and Europe found sufficient evidence to ban propoxyphene, the U.S. FDA did not take steps earlier.
Now to your arthritis pain. In my opinion, narcotic pain relievers typically are not a good option for treating arthritis pain. They carry several side effects, including dependence, and should be used only as a last resort. Based on your brief letter and without knowing what other options you have tried, what other medical conditions you may have and what joints are affected, I can provide only general advice.
I assume because you are taking a narcotic, your arthritis is fairly advanced. If it is affecting your hips or knees, are you a candidate for joint replacement? Have you tried cortisone injection? Replacement-cartilage injections? Do over-the-counter anti-inflammatory drugs, such as ibuprofen or naproxen, work to ease your pain? Have you tried physical therapy, water aerobics or yoga? All of these options may be beneficial to you and may reduce your pain level.
In regards to your "broken bones," I am unclear what you mean. Are you currently suffering from several broken bones because of an accident or fall? Are these healed injuries? Are they a result of osteoporosis? Which bones are or were broken that are now causing you pain?
If you are suffering from spinal fractures due to osteoporosis, you should increase your calcium and vitamin D intake and consider taking a medication to try to restore some of your bone loss. If the fractures are new and the result of injury, healing will take several weeks and pain should subside during that time. If these are old fractures that are now healed, lingering pain may never completely go away but often isn't severe and is generally described as an achy feeling, especially during cold, damp weather. If the fractures weren't set correctly, the bones may have grown abnormally, putting pressure on muscles and nerves.
I suggest that you seek the assistance of a pain clinic or pain specialist, who may be able to offer you other treatment options. He or she can work with you to find the right therapy or therapies that allow you to function well on a daily basis -- hopefully without medication or with a drug that doesn't carry so many side effects.
To provide related information, I am sending you copies of my Health Reports "Understanding Osteoarthritis" and "Consumer Tips on Medicine." Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com
Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com
Copyright 2011, United Feature Syndicate, Inc.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.